Anadin Joint Pain 200mg tablets
Each tablet contains Ibuprofen 200mg.
For excipients see 6.1.
Ibuprofen is indicated for the relief of mild to moderate pain including rheumatic and muscular pain, backache, and neuralgia.
For oral administration and short-term use only. Undesirable effects may be minimised by using the lowest effective dose for the shortest duration necessary to control symptoms (see section 4.4).
Adults, the elderly, and children and adolescents over 12 years of age:
If in children and adolescents, between the age of 12 and 18 years, this medicinal product is required for more than 3 days, or if symptoms worsen, a doctor should be consulted.
For adults aged 18 years or older the minimum effective dose should be used for the shortest time necessary to relieve symptoms. If the product is required for more than 10 days or if the symptoms worsen or persist, the patient should consult a pharmacist or a doctor.
1 or 2 tablets to be taken, up to 3 times a day, as required. The tablets should be taken with water. When 2 tablets are taken, pain relief can last for up to 8 hours.
Leave at least 4 hours between doses and do not take more than 6 tablets in any 24 hour period.
Not to be given to children under 12 years of age.
The lowest effective dose should be used for the shortest duration necessary to relieve the symptoms (see section 4.4).
Hypersensitivity to ibuprofen or of any of the constituents in the product (see Section 4.4 Special Warnings and Precautions).
Ibuprofen is contraindicated in patients who have previously shown hypersensitivity reactions (e.g. asthma, rhinitis, angioedema or urticaria) in response to aspirin or other non-steroidal anti-inflammatory (NSAID) drugs.
Active or previous peptic ulcer (two or more distinct episodes of proven ulceration or bleeding).
History of upper gastrointestinal bleeding or perforation, related to previous NSAIDs therapy.
Patients with severe hepatic failure, renal failure or severe heart failure (NYHA Class IV) (see section 4.4).
Use in last trimester of pregnancy (see section 4.6 Fertility, Pregnancy and Lactation).
Caution is required in patients with certain conditions:
Systemic lupus erythematosus as well as those with mixed connective tissue disease due to increased risk of aseptic meningitis (see section 4.8).
Gastrointestinal disorders and chronic inflammatory intestinal disease as these conditions may be exacerbated (ulcerative colitis, Crohn's disease) (see section 4.8).
Caution is required prior to starting treatment in patients with a history of hypertension and/or heart failure. Oedema, hypertension and/or cardiac impairment as renal function may deteriorate and/or fluid retention occur (see section 4.5).
Renal impairment as renal function may deteriorate (see section 4.3 and 4.8).
Renal tubular acidosis and hypokalaemia may occur following acute overdose and in patients taking ibuprofen products over long periods at high doses (typically greater than 4 weeks), including doses exceeding the recommended daily dose.
Hepatic dysfunction (see section 4.3 and 4.8).
Undesirable effects may be minimised by using the minimum effective dose for the shortest possible duration to control symptoms (see GI and cardiovascular risks below).
The elderly are at increased risk of the serious consequences of adverse reactions.
Bronchospasms may be precipitated in patients suffering from or with a previous history of bronchial asthma or allergic disease.
Use with concomitant NSAIDs including cyclo-oxygenase-2 specific inhibitors (See section 4.5).
Cardiovascular and cerebrovascular effects
Clinical studies suggest that use of ibuprofen, particularly at high doses (2400mg/day) may be associated with a small increased risk of arterial thrombotic events (for example myocardial infarction or stroke). Overall, epidemiological studies do not suggest that low dose ibuprofen (e.g. ≤1200mg daily) is associated with an increased risk of arterial thrombotic events.
Patients with uncontrolled hypertension, congestive heart failure (NYHA II-III), established ischaemic heart disease, peripheral arterial disease, and/or cerebrovascular disease should only be treated with ibuprofen after careful consideration and high doses (2400 mg/day) should be avoided.
Careful consideration should also be exercised before initiating long-term treatment of patients with risk factors for cardiovascular events (e.g. hypertension, hyperlipidaemia, diabetes mellitus, smoking), particularly if high doses of ibuprofen (2400 mg/day) are required.
There is some evidence that drugs which inhibit cyclo-oxygenase/prostaglandin synthesis may cause impairment of female fertility by an effect on ovulation. This is reversible on withdrawal of treatment.
GI bleeding, ulceration or perforation, which can be fatal, has been reported with all NSAIDs at any time during treatment, with or without warning symptoms or a previous history of serious GI events (including ulcerative colitis, Crohn's disease).
The risk of GI bleeding, ulceration or perforation is higher with increasing NSAID doses, in patients with a history of ulcer, particularly if complicated with haemorrhage or perforation (see section 4.3), and in the elderly. These patients should commence treatment on the lowest dose available.
Patients with a history of GI toxicity, particularly the elderly, should report any unusual abdominal symptoms (especially GI bleeding) particularly in the initial stages of treatment.
Caution should be advised in patients receiving concomitant medications, which could increase the risk of gastrotoxicity or bleeding, such as corticosteroids, or anticoagulants such as warfarin, selective serotonin re-uptake inhibitors or anti-platelet agents such as aspirin (see section 4.5).
Where GI bleeding or ulceration occurs in patients receiving ibuprofen, the treatment should be withdrawn immediately.
Severe skin reactions:
Serious skin reactions, some of them fatal, including exfoliative dermatitis, Stevens-Johnson syndrome, and toxic epidermal necrolysis, have been reported very rarely in association with the use of NSAIDSs (see section 4.8). Patients appear to be at highest risk for these reactions early in the course of therapy: the onset of the reaction occurring in the majority of cases within the first month of treatment. Acute generalised exanthematous pustulosis (AGEP) has been reported in relation to ibuprofen-containing products. Ibuprofen should be discontinued at the first appearance of signs and symptoms of severe skin reactions, such as skin rash, mucosal lesions, or any other sign of hypersensitivity.
Masking of symptoms of underlying infections
Anadin Joint Pain 200mg Tablets can mask symptoms of infection, which may lead to delayed initiation of appropriate treatment and thereby worsening the outcome of the infection. This has been observed in bacterial community acquired pneumonia and bacterial complications to varicella. When Anadin Joint Pain 200mg Tablets is administered for fever or pain relief in relation to infection, monitoring of infection is advised. In non-hospital settings, the patient should consult a doctor if symptoms persist or worsen.
Patients with rare hereditary problems of fructose intolerance, glucose-galactose malabsorption or sucrase-isomaltase insufficiency should not take this medicine as this product contains sucrose. Each tablet contains 67mg of sucrose. This should be taken into account in patients with diabetes mellitus.
There is a risk of renal impairment in dehydrated children and adolescents, between the ages of 12-18 year olds.
Propylparahydroxybenzoate and methylparahydroxybenzoate may cause allergic reactions (possibly delayed).
The label will include:
12-18 years: if symptoms worsen, or persist for more than 3 days, or you get new symptoms consult your doctor.
Adults: if symptoms worsen, or persist for more than 10 days, or you get new symptoms consult your pharmacist or doctor.
Read the enclosed leaflet before taking this product.
Do not take if you:
• have ever had a stomach ulcer, perforation or bleeding
• are allergic to ibuprofen (or anything else in this medicine), aspirin or other related painkillers
• are taking other NSAID painkillers, or aspirin with a daily dose above 75mg
• are in the last 3 months of pregnancy.
Speak to a pharmacist or your doctor before taking if you:
• have asthma, diabetes, high cholesterol, high blood pressure, had a stroke, heart, liver, kidney or bowel problems
• are a smoker
• are pregnant
Ibuprofen should not be used in combination with:
Concomitant administration of ibuprofen and aspirin (acetylsalicylic acid) is not generally recommended (unless low dose aspirin (not above 75mg daily) has been advised by a doctor), as this combination may increase the incidence of adverse reactions (see section 4.4)
Experimental data suggest that ibuprofen may competitively inhibit the effect of low dose aspirin (acetylsalicylic acid) on platelet aggregation when they are dosed concomitantly. Although there are uncertainties regarding extrapolation of these data to the clinical situation, the possibility that regular, long-term use of ibuprofen may reduce the cardioprotective effect of low dose aspirin (acetylsalicylic acid) cannot be excluded. No clinically relevant effect is considered to be likely for occasional ibuprofen use (see section 5.1).
Other NSAIDs including cyclooxygenase-2 selective inhibitors as these may increase the incidence of adverse effects (see section 4.4)
Ibuprofen should be used in caution in combination with:
Corticosteroids: May increase the risk of adverse reactions, especially the gastrointestinal tract (see section 4.4).
Antihypertensives and diuretics: NSAIDs may diminish the effects of these drugs. Diuretics can increase the risk of nephrotoxicity of NSAIDs.
Anticoagulant: NSAIDs may enhance the effects of anti-coagulants, such as warfarin (see section 4.4).
Anti-platelet agents and selective serotonin reuptake inhibitors (SSRIs): increased risk of gastrointestinal bleeding (see section 4.4).
Cardiac glycosides: NSAIDs may exacerbate cardiac failure, reduce GFR and increase plasma glycoside levels.
Lithium: There is evidence for the potential increase in plasma levels of lithium.
Methotrexate: There is evidence for the potential increase in plasma levels of methotrexate.
Ciclosporin: Increased risk of nephrotoxicity.
Mifepristone: NSAIDs should not be used for 8-12 days after mifepristone administration as NSAIDs can reduce the effect of mifepristone.
Tacrolimus: Possible increased risk of nephrotoxicity when NSAIDs are given with tacrolimus.
Zidovudine: There is evidence for an increased risk of haemarthroses and haematoma in HIV (+) haemophiliacs receiving concurrent treatment with zidovudine and ibuprofen.
Quinolone antibiotics: Animal data indicate that NSAIDs can increase the risk of convulsions associated with quinolone antibiotics. Patients taking NSAIDs and quinolones may have an increased risk of developing convulsions.
From the 20th week of pregnancy onward, Anadin Joint Pain 200mg tablets use may cause oligohydramnios resulting from foetal renal dysfunction. This may occur shortly after treatment initiation and is usually reversible upon discontinuation. In addition, there have been reports of ductus arteriosus constriction following treatment in the second trimester, most of which resolved after treatment cessation. Therefore, during the first and second trimester of pregnancy, Anadin Joint Pain 200mg tablets should not be given unless clearly necessary. If Anadin Joint Pain 200mg tablets is used by a woman attempting to conceive, or during the first and second trimester of pregnancy, the dose should be kept as low and duration of treatment as short as possible. Antenatal monitoring for oligohydramnios and ductus arteriosus constriction should be considered after exposure to Anadin Joint Pain 200mg tablets for several days from gestational week 20 onward. Anadin Joint Pain 200mg tablets should be discontinued if oligohydramnios or ductus arteriosus constriction are found.
During the third trimester of pregnancy, all prostaglandin synthesis inhibitors may expose the foetus to:
- cardiopulmonary toxicity (with premature constriction/closure of the ductus arteriosus and pulmonary hypertension);
- renal dysfunction (see above);
the mother and the neonate, at the end of pregnancy, to:
- possible prolongation of bleeding time, an anti-aggregating effect which may occur even at very low doses;
- inhibition of uterine contractions resulting in delayed or prolonged labour.
Consequently, Anadin Joint Pain 200mg tablets is contraindicated during the third trimester of pregnancy (see sections 4.3 and 5.3).
In limited studies, ibuprofen appears in the breast milk in very low concentrations, and is unlikely to affect the breast fed infant adversely.
See section 4.4 regarding female fertility.
No studies on the effect of ability to drive or use machines have been performed.
Hypersensitivity reactions have been reported and these may consist of:
a) Non-specific allergic reactions and anaphylaxis,
b) Respiratory tract reactivity comprising asthma, aggravated asthma, bronchospasm or dyspnoea,
c) Various skin reactions, e.g. pruritus, urticaria, angioedema and more rarely, exfoliative and bullous dermatoses (including epidermal necrolysis and erythema multiforme).
The list of the following adverse effects relates to those experienced with ibuprofen at OTC doses, from short-term use. In chronic conditions, under long-term treatment, additional adverse effects may occur.
Oedema, hypertension, and cardiac failure, have been reported in association with NSAID treatment.
Clinical studies suggest that use of ibuprofen, (particularly at a high dose (2400mg/day) may be associated with a small increased risk of arterial thrombotic events (for example myocardial infarction or stroke) (see section 4.4).
Blood and lymphatic disorders
Haematopoietic disorders (anaemia, hemolytic anemia, aplastic anemia, leucopenia, thrombocytopenia, pancytopenia, agranulocytosis). First signs are: fever, sore throat, superficial mouth ulcers, flu-like symptoms, severe exhaustion, nose and skin bleeding.
Immune system disorders
Hypersensitivity reactions with urticaria and pruritus.
In patients with existing auto-immune disorders (such as systemic lupus erythematosus, mixed connective tissue disease) during treatment with ibuprofen, single cases of symptoms of aseptic meningitis, such as stiff neck, headache, nausea, vomiting, fever or disorientation have been observed.
Severe hypersensitivity reactions. Symptoms could be: facial, tongue and larynx swelling, dyspnoea, tachycardia, hypotension, (anaphylaxis, angioedema or severe shock). Exacerbation of asthma and bronchospasm.
Ear and labyrinth disorders
Tinnitus and vertigo
Cardiac failure, angina pectoris
Respiratory, thoracic and mediastinal disorders
Asthma, bronchospasm, dyspnoea and wheezing
The most commonly-observed adverse events are gastrointestinal in nature.
Abdominal pain, abdominal distension, dyspepsia and nausea.
Diarrhoea, flatulence, constipation and vomiting
Peptic ulcer, perforation or gastrointestinal haemorrhage, melaena, haematemesis sometimes fatal, particularly in the elderly (see section 4.4). Exacerbation of ulcerative colitis and Crohn's disease (see section 4.3). Mouth ulceration.
Liver disorders, especially in long-term treatment, hepatitis and jaundice
Skin and subcutaneous tissue disorders
Various skin rashes
Severe forms of skin reactions such as bullous reactions, including Stevens-Johnson Syndrome, erythema multiforme and epidermal necrolysis can occur.
Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome), Acute generalised exanthematous pustulosis (AGEP). Photosensitivity reactions.
Renal and urinary disorders
Acute renal failure, papillary necrosis, especially in long-term use, associated with increased serum urea and oedema. Haematuria, tubulointerstitial nephritis, nephritic syndrome, proteinuria.
Ureteric colic, dysuria, renal tubular acidosis*
Metabolism and Nutrition Disorders
Decreased Appetite, Hypokalaemia*
Description of Selected Adverse Reactions
*Renal tubular acidosis and hypokalaemia have been reported in the post-marketing setting typically following prolonged use of the ibuprofen component at higher than recommended doses.
General disorders and administration site conditions
Oedema, peripheral oedema
Decreased hematocrit and hemoglobin levels
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
In children ingestion of more than 400mg/kg may cause symptoms. In adults the dose response effect is less clear cut. The half-life in overdose is 1.5-3 hours.
Most patients who have ingested clinically important amounts of NSAIDs will develop no more than nausea, vomiting, epigastric pain, or more rarely diarrhoea.
Tinnitus, headache and gastrointestinal bleeding are also possible. In more serious poisoning, toxicity is seen in the central nervous system, manifesting as drowsiness, occasionally excitation, hypotension and disorientation or coma. Occasionally patients develop convulsions. In serious poisoning, metabolic acidosis may occur and the prothrombin time/INR may be prolonged, probably due to interference with the actions of circulating clotting factors. Acute renal failure and liver damage may occur.
Exacerbation of asthma is possible in asthmatics.
In serious poisoning metabolic acidosis may occur and the prothrombin time/INR may be prolonged, probably due to interference with the actions of circulating clotting factors. Acute renal failure and liver damage may occur.
Prolonged use at higher than recommended doses may result in severe hypokalaemia and renal tubular acidosis. Symptoms may include reduced level of consciousness and generalised weakness (see section 4.4 and section 4.8).
Management should be symptomatic and supportive and include the maintenance of a clear airway and monitoring of cardiac and vital signs until stable. Consider oral administration of activated charcoal if the patient presents within 1 hour of ingestion of a potentially toxic amount. If frequent or prolonged, convulsions should be treated with intravenous diazepam or lorazepam. Give bronchodilators for asthma.
Pharmacotherapeutic group: Propionic acid derivatives
ATC Code: M01AE
Ibuprofen is a phenylpropionic acid derivative NSAID that has demonstrated its efficacy by inhibition of prostaglandin synthesis. In humans, ibuprofen reduces inflammatory pain, swelling and fever. Furthermore, ibuprofen reversibly inhibits platelet aggregation.
Clinical evidence demonstrates that when 400mg of ibuprofen are taken, the effects start within 30-40 minutes of dosing, and pain relieving effects can last for up to 8 hours.
Experimental data suggest that ibuprofen may competitively inhibit the effect of low dose aspirin (acetylsalicylic acid) on platelet aggregation when they are dosed concomitantly. Some pharmacodynamics studies show that when single doses of ibuprofen 400mg were taken within 8 h before or within 30 min after immediate release aspirin (acetylsalicylic acid) dosing (81 mg), a decreased effect of aspirin (acetylsalicylic acid) on the formation of thromboxane or platelet aggregation occurred. Although there are uncertainties regarding extrapolation of these data to the clinical situation, the possibility that regular, long-term use of ibuprofen may reduce the cardioprotective effect of low-dose aspirin (acetylsalicylic acid) cannot be excluded. No clinically relevant effect is considered to be likely for occasional ibuprofen use (see section 4.5).
Ibuprofen is rapidly absorbed following administration and is rapidly distributed throughout the whole body. The excretion is rapid and complete via the kidneys.
Maximum plasma concentrations are reached 45 minutes after ingestion if taken on an empty stomach. When taken with food, peak levels are observed after 1 to 2 hours. These times may vary with different dosage forms.
The half-life of ibuprofen is about 2 hours.
In limited studies, ibuprofen appears in breast milk in very low concentrations.
No relevant information additional to that already contained elsewhere in the SmPC.
Silica colloidal anhydrous
Sodium lauryl sulfate
Acetylated monoglycerides FCC
Iron oxide red
Shellac, iron oxide black, propylene glycol and ammonium hydroxide.
Store at a temperature not exceeding 25°C
PVC/PE/PVDC and paper/aluminium blister pack
250 micron UPVC/20 micron aluminium blister pack.
Packaged in cartons containing 4, 6, 8, 10, 12 or 16 tablets.
Haleon UK Trading Limited,
11 Jul 2023